Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 75, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Jun 15, 2008, 2:38 PM CDT for 4 counties in Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2008, 2:38 PM CDT (19:38 UTC)
- Expired
- Jun 15, 2008, 3:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 68 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 2:59 PM CDT | HAIL 1.75 | 5 N Downs, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 9:09 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -682 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGID 151938 TORGID KSC089-123-141-183-152015- /O.NEW.KGID.TO.W.0075.080615T1938Z-080615T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HASTINGS NE 238 PM CDT SUN JUN 15 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS NORTHWESTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS SOUTHEASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS * UNTIL 315 PM CDT * AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTHEAST OF HARLAN...OR 33 MILES NORTHWEST OF BELOIT...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO WILL BE NEAR... RURAL SOUTHEASTERN SMITH COUNTY AT 250 PM CDT RURAL SOUTHWESTERN JEWELL COUNTY AT 300 PM CDT RURAL NORTHWESTERN MITCHELL COUNTY AT 310 PM CDT WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. LAT...LON 3979 9829 3949 9847 3962 9881 3986 9872 TIME...MOT...LOC 1938Z 299DEG 18KT 3965 9864 $$ BRYANT
2 follow-up statements
000
WWUS53 KGID 151950
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
250 PM CDT SUN JUN 15 2008
KSC089-123-141-183-152015-
/O.CON.KGID.TO.W.0075.000000T0000Z-080615T2015Z/
SMITH KS-JEWELL KS-OSBORNE KS-MITCHELL KS-
250 PM CDT SUN JUN 15 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHWESTERN MITCHELL...NORTHEASTERN OSBORNE...SOUTHWESTERN JEWELL
AND SOUTHEASTERN SMITH COUNTIES...
AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER SOUTHEASTERN SMITH
COUNTY...OR 29 MILES WEST OF BELOIT...MOVING SOUTHEAST AT 20 MPH.
THE TORNADO WILL BE NEAR...
RURAL SOUTHEASTERN SMITH COUNTY AT 300 PM CDT
RURAL SOUTHWESTERN JEWELL COUNTY AT 300 PM CDT
RURAL NORTHEASTERN OSBORNE COUNTY AT 300 PM CDT
RURAL NORTHWESTERN MITCHELL COUNTY AT 310 PM CDT
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3950 9849 3951 9850 3957 9863 3962 9873
3979 9865 3973 9834 3949 9847
TIME...MOT...LOC 1950Z 302DEG 17KT 3961 9859
$$
BRYANT000 WWUS53 KGID 152001 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 300 PM CDT SUN JUN 15 2008 KSC089-123-141-183-152015- /O.CON.KGID.TO.W.0075.000000T0000Z-080615T2015Z/ SMITH KS-JEWELL KS-OSBORNE KS-MITCHELL KS- 300 PM CDT SUN JUN 15 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR NORTHWESTERN MITCHELL...EXTREME NORTHEASTERN OSBORNE...SOUTHWESTERN JEWELL AND SOUTHEASTERN SMITH COUNTIES... AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER EXTREME SOUTHEASTERN SMITH COUNTY...OR 24 MILES WEST OF BELOIT...MOVING SOUTHEAST AT 27 MPH. THE TORNADO WILL BE NEAR... RURAL NORTHWESTERN MITCHELL COUNTY AT 310 PM CDT RURAL SOUTHWESTERN JEWELL COUNTY AT 310 PM CDT RURAL NORTHEASTERN OSBORNE COUNTY AT 310 PM CDT IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3949 9847 3960 9863 3972 9857 3968 9838 TIME...MOT...LOC 2000Z 298DEG 23KT 3957 9852 $$ BRYANT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 15, 12:22 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 15, 12:22 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1222 PM CDT SUN JUN 15 2008 .AVIATION...18Z TAF. VFR CONDITIONS TO PREVAIL AT KGRI THROUGH THE FORECAST PERIOD. SURFACE BOUNDARY REMAINS WELL SOUTH OF KGRI AND ANY CONVECTION ACROSS THE REGION WILL REMAIN NEAR THIS BOUNDARY... THUS KEEPING KGRI CLEAR OF ANY THUNDERSTORM ACTIVITY. FEW CLOUDS NEAR 8000 FT AGL ARE EXPECTED TODAY WITH AFTERNOON HEATING. CONVECTION ACROSS THE HIGH PLAINS LATER THIS AFTERNOON WILL LIKELY PUSH HIGH LEVEL CLOUDS NEAR 15000 FT AGL OVER THE AREA TONIGHT AND INTO MONDAY MORNING. SURFACE WINDS WILL REMAIN OUT OF THE NORTHEAST THROUGH THE FORECAST PERIOD...GUSTING AS HIGH AS 25 KTS BEFORE DIMINISHING EARLY THIS EVENING. && PREV DISCUSSION... /ISSUED 316 AM CDT SUN JUN 15 2008/ DISCUSSION...MAIN CONCERN FOR THIS FORECAST WILL BE THE CHANCE OF THUNDERSTORMS TODAY. EARLY MORNING RADAR MOSAIC SHOWS A FEW LIGHT RETURNS ACROSS NORTHERN NEBRASKA...BUT MUCH OF THOSE RETURNS ARE MID LEVEL CLOUDS WITH LITTLE PRECIPITATION ACTUALLY REACHING THE GROUND. EARLY MORNING SURFACE ANALYSIS PLACED A FRONTAL BOUNDARY FROM NORTHWEST IOWA INTO SOUTHWEST NEBRASKA. THIS FEATURE WILL BE THE PRIMARY FOCUS FOR THUNDERSTORMS TODAY AS IT SHIFTS SOUTH THROUGH THE DAY. THE 00Z NAM/WRF AND GFS ARE RELATIVELY SIMILAR IN THAT THEY FOCUS THE BEST THUNDERSTORM CHANCES ACROSS THE EAST AND SOUTH PORTIONS OF THE FORECAST AREA. IT APPEARS THAT THE THUNDERSTORMS WILL FIRE RELATIVELY EARLY TODAY AS A SHORTWAVE CURRENTLY OVER THE HIGH PLAINS SHIFTS EAST ALONG WITH THE LEFT FRONT QUADRANT OF THE UPPER JET. INSTABILITY INCREASES RAPIDLY THIS MORNING WITH SBCAPES OF 2000-3000 J/KG BY MID MORNING. DEEP LAYER SHEAR (0-6KM) IS EXPECTED TO BE 30-35 KTS WHICH SHOULD BE SUFFICIENT FOR THE STORMS TO ORGANIZE AND BECOME LARGE HAIL PRODUCERS. 0-1KM HELICITY REMAINS LOW WHICH SHOULD MINIMIZE THE TORNADO THREAT...THOUGH ANY TIME STORMS DEVELOP NEAR/ALONG A BOUNDARY THEY CAN SOMETIMES FIND SUFFICIENT LOCALIZED LOW LEVEL SHEAR. AS THE CONVECTION CONTINUES THIS AFTERNOON INTO THE EVENING...IT APPEARS IT WILL ORGANIZE INTO A SEVERE MCS WITH THE THE THREAT OF DAMAGING WINDS INCREASING. THE SOUTHERN PORTION OF THE CWA MAY NOT BE COMPLETELY CLEARED OF CONVECTION AS THIS HAPPENS...BUT GENERALLY EXPECT THE MORE WIDESPREAD DAMAGING WIND THREAT WILL EXIST SOUTHEAST OF THE FORECAST AREA AS THE MCS TRAVELS SOUTH THIS EVENING. THE BOUNDARY SHIFTS SOUTH OF THE FORECAST AREA BY THIS EVENING...AND OUTSIDE OF A SLIGHT CHANCE POP IN THE FAR SOUTH...WILL GO DRY. STILL HAVE SOME CONCERN ABOUT MID-LEVEL FRONTOGENESIS DURING THE NIGHT...BUT IT APPEARS TO REMAIN WEST OF THE FORECAST AREA TONIGHT. THE MID-LEVEL FRONTOGENESIS SHIFTS EAST ON MONDAY...BUT LOW LEVEL MOISTURE IS LIMITED SO HAVE LEFT IT DRY. IF ANYTHING DOES DEVELOP IT SHOULD BE FAIRLY ISOLATED...AND THINK IT WILL PROBABLY BE PRIMARILY A VIRGA EVENT. LATER MONDAY NIGHT CONVECTION OVER THE HIGH PLAINS SHOULD EVENTUALLY SHIFT EAST INTO THE LOW LEVEL JET AXIS. THIS ACTIVITY MAY GRADUALLY SHIFT INTO WESTERN PORTIONS OF THE FORECAST AREA TOWARDS TUESDAY MORNING...THOUGH CONFIDENCE IN HOW FAR EAST IT WILL GET IS NOT VERY HIGH. AVIATION...06Z KGRI TAF. VFR CONDITIONS EXPECTED. MODELS ARE INDICATING ISOLATED -TSRA IN THE AREA TOWARD DAWN AS A COLD FRONT MOVES INTO THE AREA...BUT CHANCES SEEM QUITE LOW AND HAVE NOT INCLUDED IN THE FORECAST. CEILING COULD DROP POSSIBLY DOWN TO MVFR...KEPT CEILINGS ABOVE THIS AS MOISTURE IS A BIT LIMITED. ALSO COULD BE SOME TSRA DEVELOPMENT SUNDAY AFTERNOON/EARLY EVENING...BUT THIS APPEARS TO BE WELL SOUTHEAST OF KGRI AND HAVE KEPT THIS OUT OF THE FORECAST AS WELL. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...BRYANT
Hazardous weather outlook, Jun 15, 2:36 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 236 PM CDT SUN JUN 15 2008 NEZ039>041-046>049-060>064-072>077-082>087-161200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 236 PM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. AN ISOLATED THUNDERSTORM COULD SKIM THE KANSAS BORDER AREA FROM RED CLOUD TO HEBRON THE REST OF THE AFTERNOON. ALSO...AN ISOLATED THUNDERSTORM IS POSSIBLE TOWARD DAWN ALONG WEST OF A LEXINGTON... TO HOLDREGE...TO ALMA LINE. DANGEROUS LIGHTNING WOULD BE THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE SEVERAL CHANCES FOR THUNDERSTORMS FROM MONDAY THROUGH SATURDAY. THE NEXT BEST SHOT FOR MORE WIDESPREAD COVERAGE OF THUNDERSTORMS LOOKS TO BE WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 236 PM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THE REST OF THE AFTERNOON. HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS OF 60 MPH ARE LIKELY. A BRIEF TORNADO CAN NOT BE RULED OUT. THE THUNDERSTORMS WILL MOVE EAST SOUTHEAST. THE THUNDERSTORMS SHOULD BE SOUTHEAST OF AREA BY 8 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE SEVERAL CHANCES FOR THUNDERSTORMS FROM MONDAY THROUGH SATURDAY. THE NEXT BEST SHOT FOR MORE WIDESPREAD COVERAGE OF THUNDERSTORMS LOOKS TO BE WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Jun 15, 2:07 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
207 PM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL SMITH CENTER 39.78N 98.78W
06/15/2008 E0.88 INCH SMITH KS LAW ENFORCEMENT
&&
KBLocal storm report, Jun 15, 2:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
223 PM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL SMITH CENTER 39.78N 98.78W
06/15/2008 E1.00 INCH SMITH KS CO-OP OBSERVER
0214 PM HAIL 1 SW SMITH CENTER 39.77N 98.80W
06/15/2008 E0.88 INCH SMITH KS TRAINED SPOTTER
&&
KBThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:58 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 47 min |
| Jun 15, 2:31 PM CDT | Areal Flood Advisory | GID | Smith | 119 min |
| Jun 15, 3:06 PM CDT | Tornado Warning | GID | Jewell, Mitchell, Osborne, Smith | 39 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.